M is for Mighty

What are those letters M. S. about?

Catching up…

on September 5, 2013

9/5/13

August was a crazy busy month for us at work and at home, so the blog has been neglected.

We are 5 weeks and 4 days in with Tecfidera – take two.  The probiotics are working great!  We got really lucky and hit the nail on the head on our first try.  (Lactobacillus Plantarum) In fact, the flushing has even subsided!

The down side of Tecfidera is that you really have no idea if it is working or not.  It’s job is to reduce the frequency of the flares.  It doesn’t take away symptoms, and it doesn’t prevent flares completely. I guess we just go on faith that the researchers did their job in the double blind studies.

On a Tecfidera forum that we frequent there have been reports of people noticing tingling in their feet.  It is hard to know what is just the MS and what could be the Tec.  We have been battling the foot tingle since this whole adventure started back in February.  It is always there to some degree, but varies in intensity like a rolling wave. 

Similarly, people talk often about “squirrel brain” which seems to accompany MS.  Have you seen the movie “Up?”  In the movie, there is a dog named Doug who continually distracts and interrupts himself .  In particular, he loves balls and squirrels.  If he sees a squirrel, he will drop everything to go chase it.  There seems to be less of a pattern to the MS mind.  All of the great intellect will be rolling right along and then, “SQUIRREL!” …. What? Exactly! Who’s on first?!?!?

Conversations around our house are interesting and often entertaining.  I am not sure if we have ever laughed so hard as with some of these “squirrel talks” by the end of which neither of us remembers the point or original topic!  Laughter is wonderful medicine and a great stress reliever. 

My challenge to you:  Every day, find ten things for which you are thankful.  If you are not thankful for the little things, then you have nothing.

Advertisements

2 responses to “Catching up…

  1. LaDawn Baten says:

    Hi. I am just about to start on Tecfidera. I have been on Avonex since 2011 and am so ready to get off that bandwagon. NO more shots and no more flu like symptoms. However, I don’t want to trade those symptoms for the others.

    I noticed that in your post you are taking probiotics with your Tecfidera. I am on Probiotics with the Plexus Slim. The probiotics that they have called ProBio5 (http://www.plexusslim.com/lb8n), have worked incredible along with the biocleanse and the plexus slim product. I am feeling as if I never had MS. Love the stuff. However, I hate to get onto this Tecfidera and it ruin what I have gained.

    This is what is in my probiotic: ProBio5 contains five powerful probiotics: Lactobacillus Sporogenes, L. Acidophilus, L. Planterum, B. Longum and S. Boulardi. Bacillus Sporogenes is a spore forming probiotic that is able to survive the manufacturing process and caustic stomach acid so it can establish itself in the intestinal tract. Bacillus Sprogenes requires no refrigeration; it has a 50 year history of safe use. Bacillus Sporogenes produces the preferred form of lactic acid which is capable of releasing energy to resynthesize ATP without the involvement of oxygen and is called anaerobic glycolysis. Lactobacillus – Lactobacilli are bacteria that normally live in the human small intestine. Lactobacillus Acidophilus is generally considered to be beneficial because it produces vitamin K, lactase, and anti-microbial substances such as acidolin, acidolphilin, lactocidin, and bacteriocin. L. Acidophilus – This is a powder form of the normal, friendly bacteria that live in our intestines (called flora).

    What I am wondering from you is this: what were your symptoms taking the Tecfidera while on a probiotic? Did you have any adding in the probiotic? Do you have any symptoms now? If so, what are they? What other suggestions do you have while taking Tecfidera? How long have you now been on it? Have you had an MRI to see if it has helped you there? Do you think that the listed ingredients above in my probiotic will help?

    I was having a lot of relapses on Avonex so that is why my neuro is changing me to Tec. Thank you in advance for your response.

  2. misformighty says:

    LaDawn,

    That is a lot of great information about probiotics! You probably know more than I. When I asked around, most people taking Tec were advising we try Culturelle. When I started reading labels, it was primarily Lactobacillus rhamnosus GG. Everything I read about that strain was focused on aid for diarrhea – especially for travelers. I know many people experience nausea and diarrhea in their first few months of taking Tec, but we were looking at the gas, bloating, cramping, pain end of things. Sites such as the one below are nice because they compare several strains.

    http://www.pccnaturalmarkets.com/health/feature/picking-the-best-probiotic/~default

    Since you are already taking such a broad spectrum, it seems you have covered all of the angles. 🙂

    Just the experience of one person here, but the probiotic (lactobacillus Plantarum in this case) makes a HUGE difference when taken with each dose.

    Now for your questions:

    When starting out (in July of 2013), we followed the advice of those who had gone before and had a side effect management “cocktail” for the first few weeks comprised of aspirin to control the flushing, Benedryl for itching, and a cold drink (not sure why). It was a pleasant surprise that slight nausea, some stomach cramps, and a little flushing were the only side effects. The Benedryl was dropped quickly (since no itching was present).

    Later, as the dose increased (to 240mg twice a day) the flushing also increased (but manageable) and so did the cramping, gas and bloating (not manageable). The aspirin went by the wayside, but we searched for relief for the gastro symptoms. We tried Prilosec and Prevacid because they were recommended by our neuro for abdominal discomfort, but noticed no difference. The lactobacillus plantarum was a life saver. (and still is!)

    Other suggestions (again – not a doc, just one person’s opinion): drink enough water (but not as obsessively as with Avonex), take your pills as close to 12 hours apart as possible (the schedule seems to matter) and always take them with food (fatty foods preferred – a great time for Omega 3?)

    The thing about being on Tec is that you have no idea if it is working or not. We go by a ‘no news is good news’ kind of philosophy. On that note, the MRI in December showed no change from the MRI in April. No new lesions! I think we will stick with the Tec. 🙂

    There are also some great forums out there with others taking Tec. I belong to a couple of Facebook groups as well. It is nice to bounce ideas off one another. Good luck!

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s

%d bloggers like this: